Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Memphis, TN

July 20, 2005Clay County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 20, 2005, 4:15 PM CDT for Clay County, Greene County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 4:15 PM CDT (21:15 UTC)
Expired
Jul 20, 2005, 4:45 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 202115
SVRMEG
ARC021-055-202145-
/O.NEW.KMEG.SV.W.0142.050720T2115Z-050720T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS
  GREENE COUNTY IN EASTERN ARKANSAS

* UNTIL 445 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RECTOR...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARMADUKE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3633 9023 3634 9038 3617 9045 3614 9031

$$
2 follow-up statements
000 
WWUS54 KMEG 202135
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT WED JUL 20 2005

ARC021-055-202145-
/O.CON.KMEG.SV.W.0142.000000T0000Z-050720T2145Z/
CLAY AR-GREENE AR-
435 PM CDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
GREENE AND CLAY COUNTIES...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MARMADUKE...MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF CLAY AND GREENE COUNTIES.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3631 9022 3633 9034 3618 9051 3612 9037

$$
000 
WWUS54 KMEG 202145
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT WED JUL 20 2005

ARC021-055-202155-
/O.EXP.KMEG.SV.W.0142.000000T0000Z-050720T2145Z/
CLAY AR-GREENE AR-
445 PM CDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND CLAY COUNTIES HAS 
BEEN ALLOWED TO EXPIRE AT 445 PM CDT...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED IN 
THE WARNED AREA. VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND 
LIGHTNING...AND WIND GUSTS TO 40 MPH CAN STILL BE EXPECTED WITH 
THESE STORMS.

LAT...LON 3642 9013 3638 9006 3631 9006 3621 9014
      3621 9031 3614 9038 3620 9050 3628 9043
      3628 9080 3630 9075 3643 9075 3650 9081
      3650 9016

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT WED JUL 20 2005

.DISCUSSION...

A VERY WEAK UPPER TROUGH EXTENDS NE-SW ACROSS OUR REGION WITH A
RESULTING MOISTURE AXIS OVER THE SAME AREA. SCT TSTMS HAVE DEVELOPED
AGAIN FROM DAYTIME HEATING. EXPECT THESE STORMS TO BECOME NUMEROUS
LATER THIS AFTERNOON BEFORE DECREASING IN COVERAGE THIS EVENING.
HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS FROM
THESE STORMS.

A STRONG UPPER HIGH WILL BUILD IN FROM NW THU-WEEKEND PROVIDING A
SUBSTANTIAL DECREASE IN TSTM CHCS BUT WITH HIGHER TEMPERATURES.
DEWPOINTS WILL REMAIN HIGH FROM THE MOIST GROUND...SO HEAT INDICES
WILL BE HIGH ENOUGH THE WARRANT A HEAT ADVISORY FROM THURSDAY
THROUGH SUNDAY. EXPECT AFTERNOON HEAT INDICES 105-110 IN MOST AREAS
DURING THE AFTERNOONS WITH OVERNIGHT LOWS IN THE MID TO UPPER 70S.

THE UPPER HIGH WILL MOVE EAST OF THE CWA MONDAY ALLOWING FOR THE
TSTM CHCS TO INCREASE AGAIN WITH A SLIGHT LOWERING OF TEMPERATURES
EARLY NEXT WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...HEAT ADVISORY NOON THURSDAY THROUGH SUNDAY EVENING.
MO...HEAT ADVISORY NOON THURSDAY THROUGH SUNDAY EVENING.
MS...HEAT ADVISORY NOON THURSDAY THROUGH SUNDAY EVENING.
TN...HEAT ADVISORY NOON THURSDAY THROUGH SUNDAY EVENING.

SWC
Hazardous weather outlook, Jul 20, 3:40 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT WED JUL 20 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
340 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH EARLY THIS EVENING.
SOME OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HEAVY
RAINFALL...AND POSSIBLY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

A HOT AIR MASS IS EXPECTED TO MOVE OVER THE REGION THIS WEEKEND.
TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 90S TO AROUND 100
DURING THIS TIME. HEAT INDICES MAY APPROACH 105 DURING THE AFTERNOON
ON THURSDAY AND THERE IS A GOOD CHANCE THAT HEAT INDICIES COULD BE
NEAR OR EXCEED 105 DEGREES FRIDAY THROUGH SUNDAY. ANYBODY WITH
OUTDOOR ACTIVITIES PLANNED SHOULD PREPARE FOR THE HEAT. THIS
INCLUDES THE ELDERLY...THOSE WITH HEALTH PROBLEMS AND THOSE WITHOUT
AIR CONDITIONING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SWC/CJC

In the hours before

Local storm report, Jul 20, 12:10 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      ATOKA                   35.45N 89.77W
07/19/2005                   TIPTON             TN   BROADCAST MEDIA

            SEVERAL ROADS AND FIELDS WERE FLOODED IN ATOKA AND MASON.

0600 PM     FLASH FLOOD      OLIVE BRANCH            34.95N 89.83W
07/19/2005                   DESOTO             MS   EMERGENCY MNGR

            SEVERAL ROADS WERE FLOODED IN DESOTO COUNTY.

0545 PM     FLASH FLOOD      GERMANTOWN              35.09N 89.79W
07/19/2005                   SHELBY             TN   AMATEUR RADIO

            SEVERAL STREETS IN GERMANTOWN AND MEMPHIS WERE FLOODED.

0525 PM     TSTM WND DMG     3 E DOWNTOWN MEMPHIS    35.13N 90.00W
07/19/2005                   SHELBY             TN   EMERGENCY MNGR

            TREES DOWN NEAR INTERSECTION OF POPLAR AND CLEVELAND.

0500 PM     TSTM WND DMG     SOUTHAVEN               34.97N 90.00W
07/19/2005                   DESOTO             MS   EMERGENCY MNGR

            TREES WERE BLOWN DOWN BETWEEN SOUTHAVEN AND NESBIT.

0500 PM     HAIL             GERMANTOWN              35.09N 89.79W
07/19/2005  0.88 INCH        SHELBY             TN   PUBLIC

            CORNER OF POPLAR AND EXETER

0320 PM     TSTM WND DMG     5 S JACKSON             35.56N 88.83W
07/19/2005                   MADISON            TN   EMERGENCY MNGR

            SHED BLOWN OFF FOUNDATION, OLD CHURCH DAMAGED, AND
            SEVERAL TREES DOWN JUST SOUTH OF PERRY SWITCH RD

&&

DSV
Special weather statement, Jul 20, 3:31 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT WED JUL 20 2005

ARZ009-202100-

CLAY AR-
331 PM CDT WED JUL 20 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY.

A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED NEAR PIGGOTT AT 331
PM CDT...MOVEMENT IS NEARLY STATIONARY. FREQUENT CLOUD TO GROUND
LIGHTNING...TORRENTIAL DOWNPOURS...AND WINDS GUSTS TO 45 MPH CAN BE
EXPECTED THESE STORMS.

HEAVY RAIN WILL FALL IN A SHORT PERIOD OF TIME AND MAY CAUSE SERIOUS
PONDING OF WATER ON ROADWAYS...ALONG WITH SMALL CREEKS AND STREAMS
RISING ABOVE THEIR BANKS. MOTORISTS ARE URGED TO BE VERY CAUTIOUS
WHEN APPROACHING A WATER COVERED ROADWAY.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CLAY COUNTY...INCLUDING THE CITY OF PIGGOTT...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:46 PM CDTSevere Thunderstorm WarningMEGClay29 min
Jul 20, 3:52 PM CDTFlash Flood WarningMEGClay113 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.